U.S. warns breast-feeding women about drug

Breast-feeding women should not take the drug domperidone to boost milk production, because it may put them at risk of serious heart problems and sudden death, the U.S. government warned on Monday.

Domperidone is touted on the Internet as a safe way to stimulate milk production, because it may increase the amount of lactin, a hormone needed for lactation.

The drug is not approved in the United States but is sold in other countries in intravenous and oral forms to treat stomach disorders.

The Food and Drug Administration said domperidone poses serious risks and is not approved in any country for enhancing milk production.

Some people in other countries who were treated with the intravenous version have experienced irregular heartbeats, cardiac arrest and sudden death, the FDA said.

“Because of the possibility of serious adverse effects, FDA recommends that breast-feeding women not use domperidone to increase milk production,” an FDA statement said.

In many countries, the oral form of domperidone comes with a warming that the drug is excreted in breast milk and the risks to breast-feeding infants are unknown, the FDA said.

The FDA said some women in the United States had obtained domperidone from “compounding” pharmacies that prepare medicines for patients from bulk ingredients or from foreign sources.

The agency sent warnings to six pharmacies and firms that it said were supplying domperidone to tell them the sales were illegal.

Regulators also alerted border inspectors to watch for attempts to import domperidone and told them to detain the drug if they find it.

Bill Swail, president of Peoples Pharmacy in Austin, Texas, said he was unaware of any safety concerns with domperidone until he received the FDA’s warning letter. He said he would ask the FDA to provide more information about the drug’s possible risks.

“We don’t want to dispense anything that could be dangerous,” Swail said.

Provided by ArmMed Media
Revision date: July 9, 2011
Last revised: by Janet A. Staessen, MD, PhD